Sugar SOS

Emergencies can strike even in diabetes. Be prepared to deal with them

sugar monitorIf you have diabetes, you need to be prepared for three emergencies: hyperglycaemia, hypoglycaemia, and ketoacidosis. Not having a contingency plan in place to deal with them, can be disastrous.

Hyperglycaemia

In hyperglycaemia, or high blood sugar, the blood glucose levels rise to dangerously high levels—usually above 240mg/dl.

This is an emergency because such high sugar levels can damage your blood vessels or organs and trigger infections. Although all diabetics are at high risk for this, it is more common among people with type-1 diabetes.

What to expect: Headache, frequent urination, excessive hunger, thirst and tiredness. You may also find it difficult to concentrate or have blurred vision.

What causes it: Skipping your sugar control medication such as insulin; eating more carbohydrates/calories than your body can handle; eating too much food right before you sleep; illness/infection; increased stress levels; sudden drop/peak in your activity levels.

What to do: If you experience any of the above-mentioned symptoms, get your blood glucose levels checked immediately. It helps to keep a glucometer handy for such situations.

pouring waterIf your sugar reading is higher than 240mg/dl, consult your diabetologist immediately for further course of action. Remember, do not self-medicate. In the meanwhile, drink lots of water to remove the excess sugar from the blood.

Hypoglycaemia

Hypoglycaemia, or low blood sugar, is more common among people with type-2 diabetes. In this, the blood glucose levels drop significantly, usually below 70mg/dl. If such a situation is left untreated, it could lead to complications like seizures, coma or even death.

What to expect: Feeling tired, hungry, dizzy, sweaty or anxious, trembling, palpitations and difficulty in speaking. In case your sugar drops while you are asleep, you experience nightmares, sweating, and confusion upon waking.

What causes it: Excess insulin in the body. Typically, it happens if you take an extra dose of medicine and do not eat enough within 15 minutes of your dose. Missing meals or exercise can also affect how the body processes the diabetes medications.

What to do: If you feel your sugar levels dropping, consume fast-acting glucose like any fruit juice, a tablespoon of honey, glucose tablets [15g] or biscuits. If possible, get your glucose levels checked to ensure that you are reading the symptoms correctly.

If, however, the symptoms do not subside, call your doctor without further delay. Once the symptoms disappear and your blood sugar normalises, go back to your regular diet routine.

Ketoacidosis

Diabetic ketoacidosis, or DKA, occurs when a person, who doesn't have enough insulin in the body, gets dehydrated. When the body lacks insulin, it is unable to use glucose to generate energy and hence looks for alternate forms of energy such as stored fat. But, the breaking down of fats creates toxic waste products known as ketones, which can poison the body.

An excess of these toxins leads to ketoacidosis. This is a serious and life-threatening condition.What to expect: Nausea, vomiting, weak pulse, abdominal pain, rapid breathing, excessive thirst, low blood pressure, a fruity-odour from breath, and dry skin and mouth.

What causes it: Diarrhoea, vomiting, high fever and infections; inadequate insulin, usually because of missing medications; stress; and alcohol/drug abuse.

What to do: Check your sugar levels. If your blood glucose is above 300mg/dl, consult your diabetologist pronto. You can also check your ketone levels through a urine test by using a test strip, similar to the ones used for blood testing.

If vomiting is severe, the ketoacidosis can develop rapidly. The doctor usually puts patients of DKA on fluids to rehydrate and prevent further loss of fluids. He also prescribes insulin to control sugar levels.

It will saves a lot of trouble for you as well as your family if you simply monitor your diabetes regularly and take your medicine and meals on time. Avoiding emergencies in diabetes is usually a matter of following a balanced lifestyle.

This was first published in the May 2011 issue of Complete Wellbeing.

Magnifying lens over an exclamation markSpot an error in this article? A typo maybe? Or an incorrect source? Let us know!

LEAVE A REPLY

Please enter your comment!
Please enter your name here